Alert archive / Nebraska / High Wind Warnings in 2022

High Wind Warning 8, NWS North Platte, NE

May 12, 202226 counties in Nebraska

NWS North Platte, NE issued this high wind warning at May 12, 2022, 1:38 PM MDT for 26 counties in Nebraska. It was in force for 5 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2022, 1:38 PM MDT (19:38 UTC)
Expired
May 12, 2022, 6:25 PM MDT
In force
5 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 1:53 PM MDTTSTM WND GST 702 S Burwell, NE
May 12, 1:55 PM MDTTSTM WND DMGBurwell, NEWEST SIDE OF TOWN THERE WAS A HORSE BARN 15 BY 15 FOOT THAT WAS BLOWN OFF. THERE WERE 25 TREES UPROOTED. ROOF BLOWN OFF THE GRAND STAND AT THE FAIRGROUNDS.
May 12, 2:05 PM MDTTSTM WND GST 6016 Nne Burwell, NEESTIMATED 60 MPH WIND GUST WITH 12 INCH DIAMETER TREE DOWN.
May 12, 2:05 PM MDTHAIL 116 Nne Burwell, NE
May 12, 2:15 PM MDTTSTM WND GST 605 W Naper, NEESTIMATED 60 MPH WINDS WITH HALF INCH HAIL.
May 12, 2:29 PM MDTTSTM WND GST 88Ewing, NEMEASURED 88 MPH WIND GUST
May 12, 2:30 PM MDTTSTM WND DMG12 E Oneill, NE*** 1 INJ *** DELAYED REPORT OF A SEMI TRUCK ROLLED OVER BY THUNDERSTORM WINDS. MOTOR VEHICLE INJURY OCCURRED.
May 12, 3:20 PM MDTDUST STORM3 E Sutherland, NEMULTI VEHICLE ACCIDENT ON HWY 30 NEAR MILE MARKER 160 DUE TO ZERO VISIBILITY IN BLOWING DUST
May 12, 3:35 PM MDTNON-TSTM WND GST 694 E North Platte, NE
May 12, 3:41 PM MDTNON-TSTM WND GST 704 W North Platte, NE
May 12, 3:44 PM MDTNON-TSTM WND GST 756 Sw Arnold, NEESTIMATED 75 MPH WINDS.
May 12, 4:28 PM MDTNON-TSTM WND GST 60Valentine, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS73 KLBF 121938
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
238 PM CDT Thu May 12 2022

NEZ004>006-008-022>026-035>037-056>059-069>071-094-130200-
/O.NEW.KLBF.HW.W.0008.220512T1938Z-220513T0200Z/
Sheridan-Eastern Cherry-Keya Paha-Brown-Garden-Grant-Hooker-
Thomas-Blaine-Arthur-McPherson-Logan-Deuel-Keith-Perkins-Lincoln-
Chase-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Ainsworth, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Arthur, Tryon, Ringgold, Stapleton, 
Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, 
Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, 
Eustis, Maywood, Cody, Eli, Merriman, and Kilgore
238 PM CDT Thu May 12 2022 /138 PM MDT Thu May 12 2022/

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Portions of north central, panhandle, southwest and 
  west central Nebraska.

* WHEN...Until 9 PM CDT /8 PM MDT/ this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
130 
WWUS73 KLBF 122309
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
609 PM CDT Thu May 12 2022

NEZ007-009-010-027>029-038-130200-
/O.EXA.KLBF.HW.W.0008.000000T0000Z-220513T0200Z/
Boyd-Rock-Holt-Loup-Garfield-Wheeler-Custer-
Including the cities of Spencer, Butte, Lynch, Bassett, Rose, 
Oneill, Atkinson, Taylor, Burwell, Bartlett, Ericson, 
and Broken Bow
609 PM CDT Thu May 12 2022

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Boyd, Rock, Holt, Loup, Garfield, Wheeler and Custer 
  Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NEZ004>006-008-022>026-035>037-056>059-069>071-094-130200-
/O.CON.KLBF.HW.W.0008.000000T0000Z-220513T0200Z/
Sheridan-Eastern Cherry-Keya Paha-Brown-Garden-Grant-Hooker-
Thomas-Blaine-Arthur-McPherson-Logan-Deuel-Keith-Perkins-Lincoln-
Chase-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Ainsworth, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Arthur, Tryon, Ringgold, Stapleton, 
Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, 
Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, 
Eustis, Maywood, Cody, Eli, Merriman, and Kilgore
609 PM CDT Thu May 12 2022 /509 PM MDT Thu May 12 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Portions of north central, panhandle, southwest and 
  west central Nebraska.

* WHEN...Until 9 PM CDT /8 PM MDT/ this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
785 
WWUS73 KLBF 130025
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
725 PM CDT Thu May 12 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-130130-
/O.CAN.KLBF.HW.W.0008.000000T0000Z-220513T0200Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
725 PM CDT Thu May 12 2022 /625 PM MDT Thu May 12 2022/

...HIGH WIND WARNING IS CANCELLED...

Winds from the west to northwest have diminished to 20 to 35 mph.
The threat for high winds has ended. 

$$

Roberg

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind warning went out at May 12, 1:23 PM MDT, 15 minutes earlier.

Area forecast discussion, May 12, 1:23 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
223 PM CDT Thu May 12 2022

.SHORT TERM...(This evening through Friday night)
Issued at 222 PM CDT Thu May 12 2022

Surface low pressure will move through central Nebraska and into
eastern South Dakota by tonight and drag a cold front through the
region. The front currently extends southward through western
Nebraska and there is quite a gradient in temperatures with readings
well into the 80s ahead of the front but only in the 50s from the
sandhills and Pine Ridge into the panhandle.

Convection continues to fire ahead of the cold front along the
dryline and significant instability has pooled ahead of the boundary
with CAPE values approaching 4000J/Kg into southeast South Dakota
and 0-3km bulk shear values at or above 40kt. This is a favorable
environment to support convection and expect upscale growth of
current activity as it spreads into eastern Nebraska with a
continued threat of large hail and damaging wind until the cold
front pushes everything off to our east early this evening.

Synoptic forcing and dynamic energy is rich with a favorable upper
jet structure and sharp trof driving surface features. This is
enhancing low level wind flow and conditions will remain quite
blustery both ahead and behind the front, and expect a good amount
of wind across the area through Friday afternoon. Guidance is
showing another short wave rotating around the upper trof and
bringing some mid level moisture in from the northwest. Bufkit model
soundings are also showing some small amount of elevated
instability. With so much dry air lower in the boundary layer near
the surface expect mainly virga from some elevated cumulus towers
but the likelihood of anything reaching the ground is slim so will
maintain a dry forecast through the end of the workweek.

.LONG TERM...(Saturday through Thursday)
Issued at 222 PM CDT Thu May 12 2022

Ensemble guidance indicates a sluggish pattern with a western trof
gradually giving way to a ridge by early next week, with
opportunities for short wave energy to undercut the ridge. So after
dry conditions Friday and through the first part of the weekend, a
frontal boundary will waver around the High Plains and become a
corridor for convective development through the first part of next
week with periods of showers and thunderstorms. Timing and location
of convection, as well as any potential severe threat will become
more clear in the coming days.

Temperatures will be at or above normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu May 12 2022

VFR conditions will continue through the next 24 hours. Winds will
increase this afternoon out of the west with gust of 30kts
possible. Winds may switch a little more west northwesterly this
evening with winds still remaining gusty around 20 to 30 kts,
decreasing overnight to around 10 kts. Winds increasing across
western and northern Sandhills late tomorrow morning, gust up to
25 kts possible out of the west. There will also be some brief low
level wind shear tonight around 45 kts. As far as thunderstorm
chances there may be some thunderstorms across the eastern portion
of the forecast area, generally east of highway 83. Thunderstorm
chances will be mainly this afternoon into the early evening
hours.

&&

.FIRE WEATHER...
Issued at 222 PM CDT Thu May 12 2022

Critical fire weather conditions will persist into this evening
across southwest Nebraska zone 210 with near critical conditions
elsewhere in a persistent warm and dry air airmass. Southerly winds
will abruptly shift to the west with gusts at or above 45mph late
this afternoon as a cold front moves thorugh. Humidity recovery
tonight will be very poor with values ranging from 45% in the
southwest to 60% far north.

Near critical conditions are expected Friday. No headline is planned
at the moment as the lowest humidity and highest winds are not
colocated. Humidity recovery Friday night will be poor as well with
values generally 50 to 60%. Elevated fire weather exists Saturday,
mainly in the southwest, where humidity is the greater concern.
Monday and beyond, periodic precipitation chances exist and the fire
weather threat appears relatively low.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for NEZ210.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Gomez
FIRE WEATHER...MBS
Hazardous weather outlook, May 12, 10:49 AM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1149 AM CDT Thu May 12 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-131700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1149 AM CDT Thu May 12 2022 /1049 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms will develop near Highway 183 this
afternoon, then grow and intensify as they move east through the
evening. Some storms may be strong or severe over north central
Nebraska. The main threats are very large hail and damaging
winds, although a brief tornado is also possible.

The combination of very warm temperatures, very dry air, and
breezy west winds will result in critical fire weather conditions
for southwest Nebraska. A Red Flag Warning is in effect for fire
zone 210.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Near critical fire weather conditions are anticipated Friday due
to continued breezy winds and dry air.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 12, 1:36 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
236 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             1 S ANSLEY              41.27N 99.38W
05/12/2022  M1.50 INCH       CUSTER             NE   PUBLIC

&&

GOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:40 PM MDTSpecial Weather StatementLBFRock35 min
May 11, 11:40 PM MDTSpecial Weather StatementLBFKeya Paha20 min
May 12, 12:55 PM MDTSevere Thunderstorm WarningLBFCuster50 min
May 12, 1:34 PM MDTSevere Thunderstorm Warning Destructive damage threatLBFCuster, Garfield26 min
May 12, 1:53 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGarfield, Holt, Wheeler37 min
May 12, 2:02 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock43 min
May 12, 2:25 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBoyd, Holt, Wheeler48 min
May 12, 2:56 PM MDTDust Storm WarningLBFChase, Hayes, Keith, Lincoln, Perkins64 min
May 12, 3:13 PM MDTDust Storm WarningLBFFrontier, Hayes, Lincoln47 min
May 12, 3:37 PM MDTDust Storm WarningLBFFrontier, Lincoln38 min
May 12, 4:09 PM MDTSpecial Weather StatementLBFBlaine51 min

Nearby

High Wind Warnings in Nebraska, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.